Alert archive / Indiana / River Flood Warnings in 2023
River Flood Warning 75, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Mar 25, 2023, 8:20 AM EDT for Hancock County, Indiana. It took effect at Mar 25, 2023, 10:20 AM EDT. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2023, 8:20 AM EDT (12:20 UTC)
- In effect from
- Mar 25, 2023, 10:20 AM EDT
- Expired
- Apr 15, 2023, 8:20 AM EDT
- In force
- 21 days
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Hancock County, IN
The river
Written for the forecast point Sugar Creek (central) at New Palestine (NPLI3).
- Action stage
- 6.5 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03361650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 25, 6:37 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 25, 6:37 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 637 AM EDT Sat Mar 25 2023 ...Updated Aviation Discussion... .Short Term...(Today and tonight) Issued at 258 AM EDT Sat Mar 25 2023 * Heavy rain threat has ended * Gusty winds today, especially northeast and east Early this morning, a complex low pressure system with multiple low centers stretched from central Illinois southeast into central Kentucky. Back edge of the rain shield was about to exit the area, with additional scattered light showers moving into parts of the western forecast area from Illinois. Early this morning (before 12Z)... The low pressure system will continue to move northeast. The scattered light showers will mainly impact western and northwestern portions of the area. With only light rain expected, will cancel the Flood Watch early. Much of the area is covered by Areal Flood Warnings already as well. Temperatures will rise some across much of the area with warmer air wrapping in ahead of a surface low, but the actual warm sector of the system will remain well south. After the initial gustiness as the rain ended, winds will remain relatively light for much of the early morning hours. However, don't have enough confidence to push the start time of the advisory at the moment. Today... Upper and surface lows will continue to deepen today as they move northeast out of the area. The tightening pressure gradient will increase winds, and cold advection behind a cold front will allow some stronger winds to mix down to the surface. Based on the expected timing and location of the surface low, it appears that the northeast and east forecast area will see the strongest winds, with gusts over 45 mph likely. Farther west, gusts will not be as strong, and confidence in reaching Advisory criteria is lower. However, will leave Advisory intact for now as even sub Advisory winds could bring down a few trees given the very wet ground. Patchy wrap around rain will move through the area this morning and early afternoon. Will use some chance PoPs to cover these, with the highest chances north closer to the additional forcing from the upper low. Temperatures will cool thanks to cold advection both at the surface and aloft, and wouldn't be surprised to see a few snowflakes mix in with the rain in the northwest. Tonight... Surface high pressure will build in tonight and will provide dry conditions. Sky cover will decrease during the evening, but more clouds will return overnight ahead of an approaching system. Temperatures will fall into the lower and middle 30s. Increasing clouds and light southerly winds overnight will keep readings from falling further. && .Long Term...(Sunday through Friday) Issued at 258 AM EDT Sat Mar 25 2023 * Multiple light rain chances through Wednesday * Potential for another heavy rainfall event end of next week * Seasonable temperatures, warming trend late week .Sunday through Wednesday... Broad longwave trough pattern sets up across the CONUS Sunday through midweek with multiple weak disturbances traversing through the region. This pattern will keep clouds and chances for light precipitation in the forecast through Tuesday night across Central Indiana. A weak, elongated mid level wave aloft depicted on a 500mb vort map moves over the region Sunday afternoon through Monday with an north- south oriented inverted trough at the surface. Moisture return northward ahead of this system may be hindered by convection and a frontal system across the Gulf Coast; therefore not expecting widespread heavy precipitation across Indiana. Forecast soundings and cross sections show sufficient low level moisture for increased clouds Sunday. Weak isentropic lift plus lift associated with the passing vort max in additional to warm air advection ahead of the disturbance and steep low level lapse rates indicate the potential for isolated showers Sunday afternoon during peak heating of the day. Guidance hints at weak surface cyclogenesis Monday night along a tightening NE-SW thermal gradient from the Ohio Valley towards Oklahoma. With such weakly forced and poorly organized systems, lower res deterministic models tend to perform poorly, even closer to the event. Therefore confidence in the details of the set up for early Monday is low. Elongated surface trough/area of low pressure sets up across the Ohio Valley leading to increasing moisture return northward into the region. Showers increase in coverage Sunday night into Monday morning as the weak system attempts to get organized. Precipitation exists to the east during the day Monday as high pressure centered north of the region nudges into the Ohio Valley. Forecast soundings indicate that moisture will likely become trapped under a subsidence inversion aloft leading to lower clouds much of the day Monday and into Monday night. This should keep temperatures warmer at night and cooler during the day. Deviating from NBM to keep temperatures steadier Sunday night through Monday night. Thinking there will not be too much diurnal range in temperatures during this time period. Another disturbance passes through Tuesday within the longwave trough pattern aloft. Guidance shows a slightly deeper upper trough associated with this system, but with little to no surface reflection. Confidence in the details with this system is also low being this far out. What is interesting is that colder air aloft is associated with this systems, leading to steeper lapse rates and the potential for frozen precipitation mixed in. At the moment, any precipitation looks to be light with little impact expected. Will keep an eye on these disturbances over the next few days and update the forecast accordingly as confidence grows. Overall, expect light chances for precipitation through Tuesday with temperatures at to just below normal for this time of year. .Mid to Late Next Week... Broad CONUS trough begins to amplify again toward Thursday as more Pacific energy moves onshore along West Coast. This should allow for a good moisture return with warmer temperatures by end of the week across the Ohio Valley. The signal is evident in most medium range guidance but timing and degree of amplification remain in question. Will side toward ensemble guidance and blends for PoPs with HWO messaging of rain potential with uncertainty. Guidance suggest another 1 to 2" rainfall event possible but location highly uncertain. && .Aviation...(12Z TAF Issuance) Issued at 637 AM EDT Sat Mar 25 2023 Impacts: * IFR to LIFR conditions this morning will improve this afternoon with VFR expected tonight. * Scattered showers will diminish today. * Winds becoming gusty with gusts over 30kt expected through much of today. Discussion: Scattered showers will continue this morning but coverage will gradually decrease. As surface low pressure exits the area, winds will increase, with gust over 30kt common today. Sustained winds will be around 20kt at times. Winds will diminish this evening. Poor flying conditions will persist through the morning hours, with improvement expected during the afternoon, with VFR expected tonight. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM EDT this afternoon for INZ030-031- 036>042-044>049-051>057-060>065-067>072. && Short Term...50 Long Term...CM Aviation...50
Hazardous weather outlook, Mar 25, 3:47 AM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 347 AM EDT Sat Mar 25 2023 INZ030-031-036>042-044>049-051>057-060>065-067>072-260800- Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-Madison-Delaware- Randolph-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen- Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 347 AM EDT Sat Mar 25 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Winds of 20 to 30 mph with gusts to around 45 mph are expected today. Winds will diminish later this afternoon and tonight. Flooding along streams and creeks as well as in low lying areas will continue across mainly southern portions of central Indiana. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is the potential for moderate river flooding to develop along some rivers into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Spotter reports of flooding and wind gusts would be appreciated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028-029-035-043-260800- Carroll-Warren-Tippecanoe-Fountain-Vermillion- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Attica, Covington, Veedersburg, Clinton, and Fairview Park 347 AM EDT Sat Mar 25 2023 This hazardous weather outlook is for northwest central Indiana. .DAY ONE...Today and Tonight. Wind gusts over 35 mph are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 10:03 PM EDT | River Flood Warning | IND | Johnson | 58 hr |
| Mar 24, 10:14 PM EDT | Areal Flood Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 4 more | 22 hr |
| Mar 24, 10:16 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more | 22 hr |
| Mar 25, 4:01 AM EDT | Areal Flood Warning | IND | Rush | 16 hr |
| Mar 25, 8:20 AM EDT | River Flood Warning | IND | Marion | 14 hr |
| Mar 25, 8:20 AM EDT | River Flood Warning | IND | Owen | 31 hr |
| Mar 25, 8:20 AM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 21 days |
| Mar 25, 12:30 PM EDT | River Flood Warning | IND | Hamilton, Madison | 34 hr |
| Mar 25, 12:30 PM EDT | River Flood Warning | IND | Lawrence, Martin | 8 days |
Nearby
River Flood Warnings in Indiana, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.